Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Panic attacks and social anxiety. Can I take Ativan and Atenolol in high anxiety situations?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2393 Questions
Hi. I have prescriptions for Ativan (.5mg) and Atenolol (25mg) that I use to treat panic attacks and social anxiety. I am planning to get a tattoo soon and would like to take both to make it easier. I am able to take three of each when facing high-anxiety situations and feel normal. I am concerned that the beta blocker may cause me to faint. Although I have never fainted before, when I had a tattoo done before (without meds) I felt very faint and had to lie down to finish (once I lied down I was fine). I am also wondering if the beta blockers would help cause less bleeding, but I am more concerned about not fainting. What are your thoughts on taking either or both, and what dose should I not exceed? Thanks for your help. Susan
Posted Mon, 7 May 2012 in Anxiety and Stress
Answered by Dr. Robert Galamaga 31 minutes later

Thank you for submitting your question.

Your question is a good one and I will work on providing you with some good information and recommendations’ regarding what is going on.

Regarding the medications you're speaking about I would recommend somewhat of an alternative way to help your anxiety prior to getting your tattoo. I would not recommend taking 75 mg of Atenolol prior to getting this done. I think this level of beta blocker would put you at much higher risk for fainting during or after the actual procedure.

As an alternative I would recommend that you consider taking three of the Ativan which you have on hand. I would never recommend that you take any more than this number of the Ativan at any one time. I think if you combine 3 Ativan as well as three Atenolol which you have done in the past you run significant risk of toxic effects on your body and possibly some type of fainting episode. It is generally not recommended to combine high doses of beta blocker with benzodiazepines.

I thank you again for submitting your question. I hope you found this response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor